Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

August 29, 2021Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 29, 2021, 12:24 PM EDT for Chautauqua County, New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 12:24 PM EDT (16:24 UTC)
Expired
Aug 29, 2021, 1:30 PM EDT
In force
66 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 114 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 580 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
580 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

143 
WWUS81 KBUF 291624
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Sun Aug 29 2021
 
NYZ019-291730-
Chautauqua NY-
1224 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Chautauqua 
County through 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking strong thunderstorms over 
Clymer, or 18 miles west of Jamestown, moving east at 20 mph. 
Additional storms may develop in addition to this storm.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Jamestown West, Frewsburg,
Busti, Celoron, French Creek, Panama, Niobe, Kennedy and Ashville.

This includes Interstate 86 between exits 9 and 14.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 7976 4219 7907 4200 7906 4200 7976
TIME...MOT...LOC 1623Z 266DEG 16KT 4202 7958 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Apffel

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 29, 11:09 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 29, 11:09 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1109 AM EDT Sun Aug 29 2021

.SYNOPSIS...
A muggy airmass will remain across the region today and tonight,
with downpours from showers and thunderstorms at times across the
region. A cold front will cross the Eastern Great Lakes Monday with
morning showers and thunderstorms ending midday from west to east
and allowing for a drier airmass to begin to filter into the region.
Not as hot temperatures and a less humid airmass will then remain
across our region Tuesday and through the better part of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm front noted in the sfc analysis by the higher dewpoints (70s vs
60s) across the western Finger Lakes into the North Country late
this morning. This warm front, along with a subtle feature
(shortwave) tracking east into Central NY and daytime heating will
support some showers and thunderstorm as we head into this
afternoon.

Firmly in the warm sector this afternoon with SBCAPE pushing above
2K J/KG which will likely support some showers and storms. With
PWATS in the neighborhood of 2.0 inches any stronger storms will
have the potential to produce very heavy rainfall. However, there
appears that there is enough storm motion to limit higher end
precipitation totals from drenching storms. Still the threat for
flooding from training storms or backbuilding storms will need to be
monitored within this very humid airmass. Will include heavy rain
from thunderstorms within the forecast.

The other concern today will be heat index values as dewpoints rise
into the lower 70s for our region, to even mid 70s near Lake
Ontario. However surface temperatures will be a few degrees cooler
than recent days as we should have a fair amount of clouds around
during the day. These clouds, keeping the region generally in the
80s may be enough to keep heat index values from reaching advisory
criteria for areas along the southern Lake Ontario shoreline. None
the less, today will be again very warm and humid.

Tonight convection will briefly wane with the setting sun. A surface
low crossing central Quebec tonight will push a cold front towards
our region late tonight. Ahead of this cold front showers and
thunderstorms are expected to reform with this line of storms
reaching much of the region in the last few hours of the night. The
0-6 km bulk wind shear vectors continue to remain weak within this
near zonal flow aloft. The primary threat for storms late tonight
will again be heavy rainfall.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A mid level trough and associated surface low will move eastward
across central and northern Quebec Monday, with a trailing surface
cold front crossing the eastern Great Lakes. The passage of the cold
front and the southern tail of the mid level trough will still
support a likelihood of showers and scattered thunderstorms early
Monday morning across much of the area. Rain will then end from
northwest to southeast from mid morning through mid afternoon as mid
level drying and subsidence moves into the eastern Great Lakes in
the wake of the trough passage. Expect at least partial sunshine to
develop in the afternoon with the arrival of drier air. Highs will
reach the low to mid 80s on the lake plains and upper 70s across
higher terrain. Dewpoints may still be in the lower 70s early in the
morning, then start to drop back into the 60s in the afternoon as
the first installment of somewhat drier air arrives.

Surface high pressure will build into the Upper Great Lakes Monday
night and remain in place through Tuesday night, with a weak ridge
extending east towards the Saint Lawrence Valley. Meanwhile,
moisture spreading northward from the remnants of Ida will produce
rain across the Ohio Valley Monday night and Tuesday, reaching the
Mid Atlantic Tuesday night. The bulk of the active weather will
remain well south our our area through the period. A few showers may
reach the Southern Tier and Finger Lakes Tuesday afternoon and
Tuesday night, but chances of this remain low compared to points
well south of NY. A shield of mid/high clouds will likely stream
northward into the Lower Great Lakes as the cloud shield from
decaying Ida interacts with a mid level jet streak over the Lower
Great Lakes. Highs will reach the lower 80s on the lake plains and
mid 70s across higher terrain. Dewpoints will continue to slowly
drop, reaching the lower 60s in most areas.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The longwave pattern will gradually amplify across North America
this week, with troughing centered over the Pacific Northwest and
New England, with a ridge in the mid section of the nation. The
modest amplification will allow the westerlies to sag southward into
the northern tier of the U.S., with a southward incursion of
somewhat cooler and much less humid air into the Great Lakes and New
England.

The remnants of Ida will continue to track well south of our area
through the Mid Atlantic and southern New England Wednesday through
Thursday. The northern edge of showers may just clip the Southern
Tier and Finger Lakes Wednesday, and the mid/high cloud shield to
the north of weakening Ida will cross the area. Otherwise, mainly
dry weather will continue Wednesday. High pressure will then drift
east across the Great Lakes Thursday and Friday with a continuation
of dry weather. Model guidance then diverges with the timing of the
next system, with some of the faster guidance suggesting a chance of
showers by Saturday as the next trough crosses the Great Lakes.

Temperatures will continue to trend downward during mid to late
week. The remnants of Ida will interact with an incoming trough and
aid in pulling cooler air southward into the Great Lakes and New
England. Highs by Thursday and Friday may only be in the lower 70s
for lower elevations and upper 60s for higher terrain. Lows will
drop well down into the 50s, with 40s in the cooler Southern Tier
valleys and North Country.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A warm front pushing east across the region will bring the potential
for some showers and thunderstorms early this afternoon from the
Genesee Valley into the North Country. Within the humid and unstable
environment more showers and thunderstorms will be likely this
afternoon. Within such convection brief flight reductions are
possible.

Convection will wane a bit this evening, then another round of
storms will be likely just ahead of a cold front tonight.

Patches of fog and low stratus are possible across the hills of
SW NYS (KJHW) tonight.

Outlook...

Monday...VFR to MVFR with showers and thunderstorms likely.

Monday night through Thursday...VFR, except patchy early morning valley
fog possible across the Southern Tier.

&&

.MARINE...
Within a warm airmass over the Lakes, winds and waves will remain
sub advisory levels today.

Winds increase ahead of a cold front tonight and then again behind a
cold front on Monday. The southerly flow tonight will keep higher
waves towards the Canadian waters...and though winds will reach
advisory levels, the higher waves will generally remain
offshore...save for the eastern shoreline of Lake Ontario.

Marginal, but it's possible small craft headlines will be needed for
some of the nearshores late tonight and again on Monday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Thomas
NEAR TERM...AR/Thomas
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...AR/Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 29, 5:06 AM EDT, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
506 AM EDT Sun Aug 29 2021

NYZ001>005-010-011-013-014-300915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

The heat index will rise into the low to mid 90s for several hours
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-300915-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-300915-
Oswego-Jefferson-Lewis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon through tonight.
A few storms will contain torrential downpours which may lead to
isolated flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-300915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
506 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Aug 29, 12:07 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1207 PM EDT Sun Aug 29 2021

NYZ001-291700-
Niagara NY-
1207 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of northern Niagara
County through 100 PM EDT...

A storm near Youngstown was nearly stationary at 1205 p.m. This
storm will produce heavy rainfall, with localized rainfall amounts
over an inch and a half possible.

HAZARD...Heavy rain and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rain may cause localized flooding.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Wilson, Cambria Center, Olcott, Ransomville and Model
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4332 7903 4339 7871 4322 7859 4309 7906
      4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4326 7907 4330 7909
TIME...MOT...LOC 1605Z 253DEG 3KT 4323 7899

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel
Special weather statement, Aug 29, 12:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1224 PM EDT Sun Aug 29 2021

NYZ019-291730-
Chautauqua NY-
1224 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of southern Chautauqua
County through 130 PM EDT...

At 1223 PM EDT, Doppler radar was tracking strong thunderstorms over
Clymer, or 18 miles west of Jamestown, moving east at 20 mph.
Additional storms may develop in addition to this storm.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Lakewood, Falconer, Clymer, Jamestown West, Frewsburg,
Busti, Celoron, French Creek, Panama, Niobe, Kennedy and Ashville.

This includes Interstate 86 between exits 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 7976 4219 7907 4200 7906 4200 7976
TIME...MOT...LOC 1623Z 266DEG 16KT 4202 7958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:06 PM EDTSpecial Weather StatementBUFLivingston54 min
Aug 29, 12:04 AM EDTSpecial Weather StatementBUFJefferson56 min
Aug 29, 1:02 AM EDTSpecial Weather StatementBUFJefferson, Lewis58 min
Aug 29, 2:04 AM EDTSpecial Weather StatementBUFJefferson3 hr
Aug 29, 12:03 PM EDTSpecial Marine WarningBUF57 min
Aug 29, 12:07 PM EDTSpecial Weather StatementBUFNiagara53 min
Aug 29, 12:47 PM EDTFlash Flood WarningBUFNiagara3 hr
Aug 29, 1:55 PM EDTSpecial Weather StatementBUFSeneca35 min
Aug 29, 2:04 PM EDTSpecial Weather StatementBUFOntario41 min
Aug 29, 2:11 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne64 min
Aug 29, 2:30 PM EDTSpecial Weather StatementBUFOntario, Wayne60 min
Aug 29, 3:25 PM EDTSevere Thunderstorm WarningBUFOntario20 min
Aug 29, 3:38 PM EDTSevere Thunderstorm WarningBUFOntario10 min
Aug 29, 3:57 PM EDTSpecial Marine WarningBUF62 min
Aug 29, 5:29 PM EDTSpecial Weather StatementBUFOntario31 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.